Sometimes, people tolerate the use of alternative therapies by the parents of autistic children with the rhetorical question “what harm can it do?” As a story in The Guardian shows, the answer is “a lot”.
From the opening paragraphs:
Doctors from Barts hospital have warned of the dangers of alternative medicines after a four-year-old autistic boy was admitted to hospital suffering adverse effects from a cocktail of supplements.
The child, who was not named in a report of the incident, had been vomiting and constipated for three weeks and also lost 3kg in weight before he was taken to accident and emergency and diagnosed with severe hypercalcaemia – or very high calcium levels in his blood.
Police were called to investigate a naturopath who had advised the family to give their son a combination of 12 different complementary therapies including calcium, vitamin D, camel milk and zinc.
The full article is here.